Indiana, 2019

Damaging Winds in Indiana, August 20 to 22, 2019

August 20 to 22, 2019 · NWS LMK · 3 events in 2 counties and zones

On August 20th, southern Indiana and central Kentucky sat in an area of high pressure along with the rest of the southeastern United States. Upper level flow was zonal and stayed north of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On August 20th, southern Indiana and central Kentucky sat in an area of high pressure along with the rest of the southeastern United States. Upper level flow was zonal and stayed north of the area. During the day, temperatures climbed in to the 90s, so when an area of storms broke out in northern Iowa, it was able to bow and expand as it traveled southeast causing severe wind damage and in southern Indiana and central Kentucky.

On August 22nd, the same air mass was in place when another Mesoscale Convective System (MCS) formed over southern Illinois and began to bow through southern Indiana. This caused tree damage and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 2:14 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 20, 2:14 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
314 PM EDT Tue Aug 20 2019

.Short Term...(This evening through Wednesday)
Updated at 315 PM EDT Tue Aug 20 2019

...Strong to Severe Storms Through Early Evening...

Outflow-dominated MCS entering SW Indiana will be the main player
through this evening, but we are also seeing more popcorn-type
convection out ahead of that line as a result of differential
heating at the edge of the MCS anvil. A few of these storms east of
I-65 have pulsed up to marginally severe levels, but organized SVR
is not expected with this activity. The main line will push across
southern Indiana and north-central Kentucky through sunset, and
downdraft CAPE approaching 1500 J/kg will support a continued
damaging wind threat. SVR Watch 604 is in effect until 9 PM but
expect to chip away at it from the NW once the main line passes. The
line should really weaken once it gets solidly into Kentucky is it
quickly runs out of instability.

Hi-res models suggest redevelopment is possible overnight,
especially heading north into Indiana, so we'll hang on to a 20-30
POP through the night. Wednesday will be the last day for this
tropical air mass, with hot and humid conditions once again. Temps
solidly in the 90s and dewpoints in the lower/mid 70s will push heat
index values very close to advisory thresholds. However, precip
chances will again ramp up in the afternoon and that could limit the
window for any dangerous heat, so we'll just mention the triple-
digit heat indices in the Hazardous Weather Outlook. Primary storm
threats will be cloud-to-ground lightning, and heavy rainfall given
slow storm motion.

&&

.Long Term...(Wednesday night through Tuesday)
Updated at 250 PM EDT Tue Aug 20 2019

Wednesday Night - Friday...

An active pattern looks in store through the end of the work week. A
cold front will move into the Ohio Valley and linger providing focus
for multiple rounds of storms Wed night through Friday. While no
organized severe threat looks likely at this time, cannot rule out
some strong storms with gusty winds, lightning, and brief heavy
rainfall.

Temps will cool down through the end of the week into the upper
70s/lower 80s for highs by Fri.  Lows Fri night should be in the 60s.

Saturday - Tuesday...

We should see a drier trend for the weekend, although some data
still hangs some showers up along our southern border through the
weekend. Will keep some mention of precipitation chances in the
forecast, but overall should expect a mostly dry and pleasant
weekend as surface high pressure tries to take hold north of the
front. Highs should top out in the low and mid 80s, with pleasant
lows in the low to mid 60s.

Small shower and storm chances continue into the new work week,
although the lack of a notable trigger will likely keep coverage
pretty low. Temps start to trend back closer to normal with highs in
the mid to upper 80s returning.

&&

.Aviation...(18Z TAF Issuance)
Updated at 105 PM EDT Tue Aug 20 2019

Main concern is the timing and impact of incoming convective
complex. Fairly high forecast confidence for HNB, where we expect
storms with IFR cig/vis and gusts hitting a solid 30 kt around 20Z.
Still think the worst weather will be fairly brief, so will carry a
TEMPO to show some wiggle room. Expect the line of storms to push on
into SDF around 21Z, and BWG/LEX after 22Z. There is a split
starting to form in the line, which has the most impact on forecast
confidence for LEX, but we have included VCTS for pop-up cells
forming ahead of the main line.

By mid/late evening, even the trailing stratiform showers should be
tapering off, and a mid-level ceiling overnight will be the worst-
case scenario. If any of the terminals pick up heavy rain, that
could drive some fog potential for Wed morning, but will not include
restrictions in any of the TAFs.  SW winds and scattered Cu expected
by late Wed morning as mixing picks up again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...AMS
Aviation...RAS
Hazardous weather outlook, Aug 20, 11:30 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1230 PM EDT Tue Aug 20 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211630-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1230 PM EDT Tue Aug 20 2019 /1130 AM CDT Tue Aug 20 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

A line of strong to severe storms will push into the Ohio Valley
later this afternoon. The primary hazard will be damaging winds,
mainly late this afternoon across southern Indiana. The risk of
strong wind gusts will persist into this evening across Kentucky.
Frequent cloud-to-ground lightning will also be a hazard from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rounds of thunderstorms are expected Wednesday night
through early Friday. Slow moving storms could produce heavy
rainfall, which could result in localized flooding.

Outside of these cooling rains, it will be hot during peak heating
Wednesday afternoon. Look for peak heat indices generally around 100
degrees, possibly approaching 105 in the Louisville and Bowling
Green metro areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/BJS/RAS

In the hours before

Special weather statement, Aug 20, 1:42 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
242 PM EDT Tue Aug 20 2019

INZ076-077-083-084-089-201945-
Crawford-Orange-Washington-Perry-Dubois-
242 PM EDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...NORTHWESTERN
CRAWFORD...NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON
COUNTIES...

At 241 PM EDT/141 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles west of Bloomington to 6
miles west of Owensville. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Jasper, Salem, Paoli, English, Huntingburg, Ferdinand, Orleans,
French Lick, Stampers Creek and Orangeville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8707 3849 8695 3850 8688 3853 8683
      3853 8668 3869 8668 3869 8631 3876 8628
      3878 8620 3876 8594 3804 8678 3804 8679
      3810 8677 3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 1841Z 298DEG 26KT 3913 8671 3827 8781

DM
Special weather statement, Aug 20, 1:46 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Tue Aug 20 2019

KYZ066-201915-
Casey-
246 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASEY COUNTY...

At 246 PM EDT, a strong thunderstorm was located 9 miles west of
Liberty, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clementsville and Atterson.

LAT...LON 3730 8514 3739 8513 3739 8511 3742 8498
      3726 8497
TIME...MOT...LOC 1846Z 277DEG 6KT 3734 8509

DM
Special weather statement, Aug 20, 1:57 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
257 PM EDT Tue Aug 20 2019

KYZ037-201930-
Harrison-
257 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON COUNTY...

At 256 PM EDT, a strong thunderstorm was located 8 miles south of
Falmouth. The storm is moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berry, Sunrise, Antioch, Kelat and Boyd.

LAT...LON 3849 8424 3850 8440 3856 8440 3858 8424
      3858 8423
TIME...MOT...LOC 1856Z 273DEG 4KT 3855 8435

DM
Special weather statement, Aug 20, 2:11 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT Tue Aug 20 2019

KYZ054-201945-
Marion-
311 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION COUNTY...

At 311 PM EDT, a strong thunderstorm was located near Lebanon, moving
east at 5 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lebanon, Bradfordsville, Calvary, Belltown, Greenbriar, New Market
and Penick.

LAT...LON 3749 8534 3756 8533 3759 8514 3747 8515
TIME...MOT...LOC 1911Z 274DEG 6KT 3753 8530

DM
Special weather statement, Aug 20, 2:13 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
313 PM EDT Tue Aug 20 2019

KYZ066-201945-
Casey-
313 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASEY COUNTY...

At 313 PM EDT, a strong thunderstorm was located near Liberty, moving
east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Middleburg, Lanhamtown and Beech Bottom.

LAT...LON 3731 8498 3745 8498 3747 8486 3743 8485
      3741 8482 3730 8480
TIME...MOT...LOC 1913Z 274DEG 6KT 3739 8494

DM
Special weather statement, Aug 20, 2:19 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
219 PM CDT Tue Aug 20 2019

KYZ026-061-201945-
Butler-Ohio-
219 PM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND
SOUTHEASTERN OHIO COUNTIES...

At 218 PM CDT, a strong thunderstorm was located near Morgantown,
moving southeast at 10 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Morgantown, Casey, Monford, Banock, Aberdeen, Flener, Eden, Select,
Flint Springs and Welcome.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3728 8683 3737 8676 3734 8657 3716 8669
TIME...MOT...LOC 1918Z 300DEG 9KT 3731 8673

SSC

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
August 20, 2:21 PM EST
Where
Dubois County, 0.65 mi SW of Jasper to 0.27 mi E of Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.394, -86.939

Dubois County Emergency Management reported a tree down at 15th and Leopold in Jasper. He also reported a transformer on fire at 9th and McArthur.

Thunderstorm Wind, Crawford

When
August 20, 3:00 PM EST
Where
Crawford County, 2 mi SW of Marengo to 2.04 mi SW of Marengo
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.350, -86.377

There were power poles/lines and a tree down across the road.

Thunderstorm Wind, Crawford

When
August 22, 1:44 AM EST
Where
Crawford County, 1.17 mi WSW of Milltown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.343, -86.290

There was a tree down on a power pole on Speed Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847107, 847109, 847110.